Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 6:37 PM CST for 4 counties in Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 6:37 PM CST (00:37 UTC)
- Expired
- Feb 28, 2017, 7:15 PM CST
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Chariton County, MO, Lafayette County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 7:05 PM CST | HAIL 1 | 2 Se Miami, MO | BRIEF PERIOD OF QUARTER SIZE HAIL |
| Feb 28, 7:05 PM CST | HAIL 1 | 2 Se Miami, MO | BRIEF PERIOD OF QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 6:23 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WUUS53 KEAX 010037
SVREAX
MOC033-041-107-195-010115-
/O.NEW.KEAX.SV.W.0003.170301T0037Z-170301T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
637 PM CST TUE FEB 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Chariton County in north central Missouri...
Southern Carroll County in north central Missouri...
Saline County in central Missouri...
Northeastern Lafayette County in west central Missouri...
* Until 715 PM CST
* At 636 PM CST, a severe thunderstorm was located over Waverly, or
11 miles south of Carrollton, moving east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marshall, Slater, Glasgow, Brunswick, Waverly, Keytesville, Corder,
Alma, Malta Bend, Blackburn, Wakenda, Gilliam, Miami, De Witt,
Mount Leonard, Grand Pass and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.
LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
3910 9294 3909 9365 3927 9371 3949 9284
3934 9279
TIME...MOT...LOC 0036Z 254DEG 52KT 3921 9357
HAIL...1.25IN
WIND...60MPH
$$
CDB3 follow-up statements
971
WWUS53 KEAX 010047
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
647 PM CST TUE FEB 28 2017
MOC107-010057-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Lafayette MO-
647 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.
LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
3910 9294 3912 9349 3933 9347 3949 9284
3934 9279
TIME...MOT...LOC 0047Z 254DEG 52KT 3926 9336
$$
MOC033-041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Carroll MO-Saline MO-
647 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON...SOUTHEASTERN CARROLL AND CENTRAL SALINE
COUNTIES...
At 647 PM CST, a severe thunderstorm was located near Malta Bend, or
10 miles southeast of Carrollton, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marshall, Slater, Glasgow, Brunswick, Keytesville, Malta Bend,
Wakenda, Gilliam, Miami, De Witt, Mount Leonard, Grand Pass and
Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.
LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
3910 9294 3912 9349 3933 9347 3949 9284
3934 9279
TIME...MOT...LOC 0047Z 254DEG 52KT 3926 9336
HAIL...1.00IN
WIND...60MPH
$$
CDB861
WWUS53 KEAX 010056
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
656 PM CST TUE FEB 28 2017
MOC033-041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Carroll MO-Saline MO-
656 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON...SOUTHEASTERN CARROLL AND NORTHEASTERN
SALINE COUNTIES...
At 656 PM CST, a severe thunderstorm was located 8 miles northeast of
Malta Bend, or 9 miles northwest of Slater, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Slater, Glasgow, Keytesville, Gilliam, Miami, De Witt and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3920 9286 3918 9290 3914 9291 3916 9334
3936 9333 3949 9284 3934 9279
TIME...MOT...LOC 0056Z 252DEG 51KT 3928 9323
HAIL...1.00IN
WIND...60MPH
$$
CDB244
WWUS53 KEAX 010104
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
704 PM CST TUE FEB 28 2017
MOC033-010114-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Carroll MO-
704 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3920 9286 3918 9290 3920 9320 3935 9321
3938 9319 3939 9320 3940 9316 3939 9316
3938 9313 3938 9311 3941 9312 3949 9284
3934 9279
TIME...MOT...LOC 0104Z 254DEG 52KT 3931 9308
$$
MOC041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Saline MO-
704 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON AND NORTHEASTERN SALINE COUNTIES...
At 704 PM CST, a severe thunderstorm was located near Slater, moving
east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Slater, Glasgow, Keytesville, Gilliam and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.
LAT...LON 3920 9286 3918 9290 3920 9320 3935 9321
3938 9319 3939 9320 3940 9316 3939 9316
3938 9313 3938 9311 3941 9312 3949 9284
3934 9279
TIME...MOT...LOC 0104Z 254DEG 52KT 3931 9308
HAIL...1.00IN
WIND...60MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 28, 5:09 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous weather outlook, Feb 28, 5:33 AM CST, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
In the hours before
Local storm report, Feb 28, 5:59 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL BLUE SPRINGS 39.02N 94.28W
02/28/2017 E1.00 INCH JACKSON MO TRAINED SPOTTER
REPORTED AT I-70 AND WOODS CHAPEL
&&
JWELSHLocal storm report, Feb 28, 6:00 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL BLUE SPRINGS 39.02N 94.28W
02/28/2017 E1.00 INCH JACKSON MO TRAINED SPOTTER
&&
JWELSHLocal storm report, Feb 28, 6:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL LEE'S SUMMIT 38.91N 94.38W
02/28/2017 E1.00 INCH JACKSON MO PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
JWELSHLocal storm report, Feb 28, 6:22 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 SW LEXINGTON 39.16N 93.90W
02/28/2017 E1.00 INCH LAFAYETTE MO TRAINED SPOTTER
&&
JWELSHLocal storm report, Feb 28, 6:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL OAK GROVE 39.01N 94.13W
02/28/2017 E1.75 INCH JACKSON MO TRAINED SPOTTER
&&
JWELSHSpecial weather statement, Feb 28, 6:30 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CST TUE FEB 28 2017
MOZ030-037-038-010100-
Ray MO-Lafayette MO-Jackson MO-
630 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...NORTHWESTERN
LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES UNTIL 700 PM CST...
At 630 PM CST, Doppler radar was tracking a strong thunderstorm over
Levasy, or near Buckner, moving northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blue Springs, Grain Valley, Oak Grove, Lexington, Wellington, Levasy
and Napoleon.
This includes Interstate 70 in Missouri between mile markers 21 and
27.
A tornado watch remains in effect until 100 AM CST for west central
Missouri.
LAT...LON 3899 9424 3904 9427 3911 9419 3925 9386
3911 9384
TIME...MOT...LOC 0030Z 244DEG 48KT 3910 9411
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:16 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Lafayette, Ray | 25 min |
| Feb 28, 6:30 PM CST | Special Weather Statement | EAX | Ray | 30 min |
| Feb 28, 7:11 PM CST | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 51 min |
| Feb 28, 7:39 PM CST | Special Weather Statement | EAX | Johnson | 36 min |
| Feb 28, 7:49 PM CST | Special Weather Statement | EAX | Cass | 26 min |
| Feb 28, 7:52 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 15 min |
| Feb 28, 8:46 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Feb 28, 8:51 PM CST | Severe Thunderstorm Warning | EAX | Cass, Johnson | 24 min |
| Feb 28, 9:10 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Johnson | 35 min |
| Feb 28, 9:22 PM CST | Severe Thunderstorm Warning | EAX | Johnson | 23 min |
| Feb 28, 9:31 PM CST | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson | 29 min |
| Feb 28, 9:44 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 46 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 44 min |
| Feb 28, 9:48 PM CST | Severe Thunderstorm Warning | EAX | Bates | 42 min |
| Feb 28, 9:57 PM CST | Severe Thunderstorm Warning | EAX | Henry, Johnson | 48 min |
| Feb 28, 10:24 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 36 min |
| Feb 28, 10:31 PM CST | Special Weather Statement | EAX | Cooper | 29 min |
| Feb 28, 10:39 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 51 min |
| Feb 28, 10:48 PM CST | Special Weather Statement | EAX | Pettis | 27 min |
| Feb 28, 11:14 PM CST | Severe Thunderstorm Warning | EAX | Henry, Pettis | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.